Today I got my Cholesterol readings from my doctors office. I was put on Simvastatin 20mg daily, back in September. In October my readings were Total Cholesterol 106 LDL 53 Hdl 29 Triglycerides 121 VDL 24
Then yesterday after taking the Simvstatin for seven months the results were:
Total Cholesterol 110 LDL 65 HDL 24 Triglycerides 105 VDL 21
so my triglycerides went down and the VDL went down. However my Total, LDL went up, and my HDL went down.
My doctor hasn't said a thing as to whether this is bad or good. But I find it unsettling, since I have drastically changed my diet as well as exercise regularly.
I am being treated with Flecainide and Metpoprolol for afib. Should I be concerned?
Why on earth would a doctor want to subject you to statin therapy with lipid numbers like yours? I guess Big Pharma has been successful in convincing some docs that EVERYONE must be taking statins. Show them the money.
I agree with Mary, your cholesterol levels were fine in the first place. Maybe this is a sign of things to come, when everyone is put onto statins from the age of 25 whether they need them or not, yet in many people it will have the reverse of the desired effect?
First, remember that cholesterol is not a total bad bay. Your body produces it because it is a useful substance for you. It is essential for brain and nerve function (and therefore, ultimately muscle). You must know the value of HDL since you want to raise it.
Anything below 100 is usually "normal" for LDL. Different doctors seem to have different standards for what they deem acceptable. I'll leave that there.
I don't blame you for wanting to raise your HDL to at least the 40-60 range. Statin drugs WILL NOT help to do this. Exercise will if you are able to be active. Duration is probably more effective than intensity. Quitting smoking will help. A drink or two of alcohol a day will help. Eating monounsaturated fats will help (peanut butter helps raise HDL without increasing total cholesterol). Eating solubel fiber will help. Supplementing with cranberry juice (also comes in capsule form) and Omega-3 (fish oil or flaxseed) helps.
If you or your doctor wants to raise the HDL faster by using prescription medications, niacin would be the drug to use. It has it's own side effects though and I don't know if it would be compatable with your A-fib.
BTW, your A-fib itself might present a greater stroke risk than plague formation. A-fib allows blood to stagnate in the atria and form tiny clots. Those clots can shot straight up through the carotid artery to the brain where they can occlude arteries and cause strokes. Or, they can increase back-pressure and cause rupture (bleeding) of a vessel that has been weakened by years of hypertension. I'm not trying to scare you. Only pointing out the importance of controlling A-fib and that there is a total picture that includes more than just tight cholesterol control.
LDL 65 = 1.68 mmol/L which is the lowest I've seen.
HDL 24 = 0.62 mmol/L which is a little low, should be > 1 BUT due to the low LDL you have a great ratio still. The UK guidelines at the moment (they do seem to change every year) are 1(or more) to 4. So one (min) of HDL to 4 LDL.
You have 1 to less than 3 which is well within expected ratios in people with heart problems.
Who is telling you that your LDL is too high and your HDL is too low?
People do seem to worry about HDL because it's labelled as GOOD and they want this high. However, if you don't have much LDL for it to deal with, theres no point in having an abundance of it.
I still don't see a problem with your lipid ratios.
Well, I guess I shouldn't be worried. However both my regular doctor, as well as my cardiologist had said these levels were "HIgh". So now I am totally confused. I was told I need to get my HDL to at least 49. Then I was told my LDL should be much lower. So I do not know where these FLORIDA doctors get their information. I originally refused to take the statin and was told that they would stop treating me, if I did not follow their instructions. As my cardiologist said "Hey I'm not the bad guy".
Here I am being told one thing, then the Afib people are all telling me I should be taking Coumadin etc. I don't know who to believe anymore. I felt perfectly healthy before all of this! Did I also mention I am taking blood pressure medication even though my BP was below 120/80 to start with? Likewise they told me I had to get it lower. I was told a resting BP of 116/78 was WAY TOO HIGH! Should I simply move out of Florida?
Seems like there could be some information the docs have that the rest of us don't.
If you felt healthy before all this, what got you started down this slippery slope? Who are the A-fib people? Are 'they' separate from the cardio doc who follows your labs? If so, do they communicate with each other? I understand doctors refusing to treat non-compliant patients but it's not usually based on refusing one drug class. Are you being followed for treatment or prevention? Sometimes drugs are ordered for "off-label" uses. Are the BP readings you mentioned from before or after you started treatment?
I believe we need to respect the knowledge and experience of our physicians. Too many people want to diagnose and treat themselves, employing the physician solely as a consultant for the use of his test and drug ordering priviledges. But I ask TONS of questions if a treatment makes me feel worse. Quality trumps quanity for me. We do have the right and responsibility to be informed about our own health care.
So I don't know how to respond. Yes, I suppose you should be concerned. I'm just not sure what you should be concerned about. I doubt you need to move out of Florida, however you may want to look into traveling to a nearby county for a second opinion doctor who is less threatening.
It is interesting that twopack mentions 'Supplementing with cranberry juice' , following my husbands triple bypass he was advised not to drink cranberry juice; also no grapefruit or grapefruit juice can be taken with some of his heart tablets.
It depends on which medications you are taking, some tell you to ignore certain fruits in their documentation. I have to avoid grapefruit, I think. I can't remember if it was the statins which state this or the beta blockers that I used to take. I would look it up but I don't like grapefruit anyway.
For some in sight: Grapefruit juice is one of the foods most likely to cause problems with drugs, because it is metabolized by the same enzyme in the liver that breaks down many drugs. The cytochrome P-450 3A4 enzyme breaks down grapefruit juice into useful components for body, just like it breaks down dozens of medications. It appears when the system is overloaded, the grapefruit juice can “swamp” the system, keeping the liver busy and blocking it from breaking down drugs and other substances. Doctors have since found that more than 40 different meds can have their effects magnified by grapefruit juice.
Cranberry juice can increase the effects of a blood thinner called warfarin. This could cause dangerous bleeding
What started me down this "slippery slope" was an episode of Afib. It was after this that I was put on the simvastatin and metoprolol. I also take aspirin ( full dose ) and flecainide for the afib. Both the metoprolol and flecainide are taken at a low dose.
My readings before I started the simvastatin, were ( 140 total ) HDL 33 LDL 79 and Triglycerides 139 . What has changed is that my HDL has gone down to 24 from 33 LDL has gone down to 65. So basically Everything has gone down, what has him worried is the HDL has gone down. My triglycerides had the most difference, but that I credit to diet change. I have almost completely eliminated "processed sugar" and white flour products. I get plenty of exercise.
My cholesterol levels had actually gone down to much of where they are now, simply by lifestyle change within a month of my hospitalization. They never did figure out what caused the afib, other than I was extremely low in Potassium and Magnesium.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.